Alert archive / Illinois / River Flood Warnings in 2023

River Flood Warning 3, NWS Lincoln, IL

February 10, 2023Clay County, Richland County, Illinois

NWS Lincoln, IL issued this river flood warning at Feb 10, 2023, 9:34 AM CST for Clay County, Richland County, Illinois. It took effect at Feb 10, 2023, 12:00 PM CST. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Feb 10, 2023, 9:34 AM CST (15:34 UTC)
In effect from
Feb 10, 2023, 12:00 PM CST
Expired
Feb 11, 2023, 8:59 AM CST
In force
21 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Wabash River below Clay City (CLAI2).

Action stage
15 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03379500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

057 
WGUS43 KILX 101534
FLWILX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Lincoln IL
934 AM CST Fri Feb 10 2023

...The National Weather Service in Lincoln IL has issued a Flood 
Warning for the following rivers in Illinois...

  Little Wabash River below Clay City affecting Richland and Clay 
  Counties.

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for 
flooding. Stay tuned for further updates on this flooding situation.

&&

Additional information is available at www.weather.gov.


ILC025-159-110745-
/O.NEW.KILX.FL.W.0003.230210T1800Z-230213T1200Z/
/CLAI2.1.ER.230210T1800Z.230211T1800Z.230213T0600Z.NO/
934 AM CST Fri Feb 10 2023

...FLOOD WARNING IN EFFECT UNTIL MONDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Little Wabash River below Clay City.

* WHEN...Until Monday morning.

* IMPACTS...At 18.5 feet, Wilcox Bridge Lane floods just east of the 
  Little Wabash River near the gage location. Blueflower Lane 
  southeast of the gage begins to flood.

* ADDITIONAL DETAILS...
  - At 8:45 AM CST Friday the stage was 17.8 feet.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 18.3 feet early tomorrow
    afternoon. It will then fall below flood stage early Monday
    morning.
  - Flood stage is 18.0 feet.
  - http://www.weather.gov/safety/flood

&&

                   Fld   Observed           Forecasts (12 pm CST)    
Location           Stg   Stg   Day/Time     Sat   Sun   Mon          

Little Wabash River
Clay City          18.0  17.8  Fri 8 am CST 18.3  18.2  17.3         


&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846


$$

Erwin
2 follow-up statements
574 
WGUS83 KILX 110109
FLSILX

Flood Statement
National Weather Service Lincoln IL
709 PM CST Fri Feb 10 2023

...The Flood Warning continues for the following rivers in 
Illinois...

  Little Wabash River below Clay City affecting Clay and Richland 
  Counties.

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for 
flooding. Stay tuned for further updates on this flooding situation.

&&

Additional information is available at www.weather.gov.


ILC025-159-111715-
/O.CON.KILX.FL.W.0003.000000T0000Z-230213T1200Z/
/CLAI2.1.ER.230211T0600Z.230212T0000Z.230213T0600Z.NO/
709 PM CST Fri Feb 10 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL MONDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Little Wabash River below Clay City.

* WHEN...Until Monday morning.

* IMPACTS...At 18.5 feet, Wilcox Bridge Lane floods just east of the 
  Little Wabash River near the gage location. Blueflower Lane 
  southeast of the gage begins to flood.

* ADDITIONAL DETAILS...
  - At 6:45 PM CST Friday the stage was 17.9 feet.
  - Forecast...The river is expected to rise above flood stage
    just after midnight tonight to a crest of 18.3 feet tomorrow
    evening. It will then fall below flood stage early Monday
    morning.
  - Flood stage is 18.0 feet.
  - http://www.weather.gov/safety/flood

&&

                   Fld   Observed           Forecasts (6 pm CST)     
Location           Stg   Stg   Day/Time     Sat   Sun   Mon          

Little Wabash River
Clay City          18.0  17.9  Fri 6 pm CST 18.3  18.2  16.7         


&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846


$$

07
490 
WGUS83 KILX 111459
FLSILX

Flood Statement
National Weather Service Lincoln IL
859 AM CST Sat Feb 11 2023

...The Flood Warning is cancelled for the following rivers in 
Illinois...

  Little Wabash River below Clay City affecting Richland and Clay 
  Counties.

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

ILC025-159-111600-
/O.CAN.KILX.FL.W.0003.000000T0000Z-230211T1459Z/
/CLAI2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
859 AM CST Sat Feb 11 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Little Wabash River below Clay City.

* ADDITIONAL DETAILS...
  - At 8:45 AM CST Saturday the stage was 17.8 feet.
  - Forecast...The river is expected to fall to 10.4 feet
    Thursday morning.
  - http://www.weather.gov/safety/flood

&&

                   Fld   Observed           Forecasts (6 am CST)     
Location           Stg   Stg   Day/Time     Sun   Mon   Tue          

Little Wabash River
Clay City          18.0  17.8  Sat 8 am CST 17.7  17.1  14.4         


&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846


$$

Delaney

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at Feb 10, 5:15 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 10, 5:15 AM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
515 AM CST Fri Feb 10 2023

.SYNOPSIS...
Issued at 158 AM CST Fri Feb 10 2023

High pressure building into the Midwest will foster dry and
seasonably cool weather across central Illinois through the first
half of the weekend. Temperatures will return to above normal
Sunday, with more pronounced warming, along with another chance
for precipitation, possible heading into mid week.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 158 AM CST Fri Feb 10 2023

Some radar echoes mainly north of I-74 will continue to slowly
meander southeastward over the next couple hours beneath an area of
trailing enhanced cyclonic vorticity aloft associated with the
exiting positively tilted trough axis. Behind this feature, heights
will begin to rise and we'll get increasing anticyclonic vorticity
advection favoring subsidence, with surface high pressure building
across central Illinois from northwest to southeast throughout the
remainder of the day today. The convective allowing models (CAMs)
are suggesting the precipitation will quickly disappear, and this
seems plausible based on the weakening trend evident on radar.
Still, given the mini vort max is expected to continue moving
southeast, some light drizzle cannot be ruled out in our extreme
north and northeast CWA over the next couple hours, though most,
if not all, of this precipitation is likely not reaching the
ground as evidenced by its disappearance as it gets close to the
radar (which is sampling the atmosphere lower at those closer
ranges).

Relative to yesterday, the short term will be in general a quiet
period with near-seasonable highs in the upper 30s to low 40s with
overnight lows (tomorrow morning) in the low to mid 20s...whether
your friend or foe, winter has made its reprise.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 158 AM CST Fri Feb 10 2023

After a chilly start tomorrow morning, a positively tilted shortwave
ridge will slowly build into the Midwest to embark us on a southwest
advection-driven warming trend, which will become especially
apparent by Sunday when highs are forecast to reach the upper 40s to
low 50s (possibly mid 50s in our southwest CWA). The deterministic
models are each suggesting a shortwave trough will then briefly
suppress the ridge Sunday night into early Monday. Fortunately,
aside from a few members of the Canadian ensemble (the CMCE), both
those models and their respective ensembles are not putting down
any QPF in central Illinois with that feature. In addition, most
LREF GE members are suggesting upper heights will rebound -
perhaps significantly so - over our region in response to a deep
trough developing somewhere to our west. The timing of that
trough's arrival here and the track of any associated surface
feature(s) will ultimately dictate our sensible weather, and both
remain somewhat uncertain at this time. Around 40 (80) % of the GE
suggest 500mb heights will decrease to sub-normal over central
Illinois by Wednesday (Thursday).

PoPs increase late Tuesday with the first (of perhaps 2, possibly
even 3) surface features associated with this broad upper trough.
Fortunately, temperatures are likely to remain well-above normal
for that first wave of precipitation, which means we should wind
up with all rain. The second wave could include mixed
precipitation given an abrupt temperature drop that appears will
accompany a strong cold front which will likely cross central
Illinois sometime late in the work week. The raw ensemble members
suggest we could wind up experiencing a 30-40 (or more) degree
temperature change with this front, but whether and when that will
occur are not yet clear. The ECMWF has been hinting that a winter
storm could impact our area Wednesday-Thursday, and this is
possible, though just one of many possible outcomes. Several
members in each ensemble (around 30-40% of the GE) suggest
accumulating snow will occur at some point Wednesday-Friday, with
the deterministic ECMWF running on the more aggressive side of
the ensemble spectrum. The upper trough associated with this
feature is currently in the Bearing sea, so we'll need to be
patient and give the models time to get a handle on this to give
us a better idea of what we'll be dealing with mid to late next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 512 AM CST Fri Feb 10 2023

At all of the terminals besides PIA (where scattering out of the
low ceilings is expected soon), MVFR to locally IFR ceilings will
continue for several more hours as stratus evident on nighttime
microphysics satellite imagery continues slowly clearing central
Illinois from the northwest. Thereafter, with high pressure
building in from the northwest through the remainder of the
forecast period, VFR conditions are expected to be predominant.
Northwest winds around 10 kt will begin to ease late this
afternoon as the pressure gradient slowly weakens.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Bumgardner
SHORT TERM...Bumgardner
LONG TERM...Bumgardner
AVIATION...Bumgardner
Hazardous weather outlook, Feb 10, 5:14 AM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
514 AM CST Fri Feb 10 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-111115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
514 AM CST Fri Feb 10 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds gusting 30 to 40 mph will be possible across central Illinois
Tuesday and again Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Deubelbeiss

Nearby

River Flood Warnings in Illinois, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.